Colorado, 2015Winter Weather in Colorado, December 14 to 15, 2015
December 14 to 15, 2015 · NWS GLD · 2 events in 2 counties and zones
Late on the 14th through early afternoon the following day, freezing fog and light freezing drizzle developed across parts of East Central Colorado. Visibilities were less than a mile the majority of the time.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late on the 14th through early afternoon the following day, freezing fog and light freezing drizzle developed across parts of East Central Colorado. Visibilities were less than a mile the majority of the time. Total ice accumulations were around 0.20. The icy road conditions led to several rollovers occurring on I-70.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 14, 10:30 AM MST, 45 minutes earlier.
Area forecast discussion, Dec 14, 10:30 AM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MST MON DEC 14 2015
.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 337 AM MST MON DEC 14 2015
FORECAST PROBLEM WILL BE UPCOMING STORM SYSTEM TO AFFECT THE AREA
EARLY IN THIS PERIOD. SATELLITE SHOWING AN AMPLIFIED PATTER FROM
THE PACIFIC THROUGH NORTH AMERICA. AT JET LEVEL...MODELS
INITIALIZED WELL. AT MID LEVELS...MODELS WERE HAVING A LITTLE
TROUBLE WITH EXITING AND INCOMING SYSTEM. FIRST THEY TENDED TO NOT
BE QUITE FAR ENOUGH EAST WITH OUTGOING SYSTEM. THEY ALSO TENDED TO
BE TOO FAST/FAR EAST AND TOO FAR SOUTH/FAST WITH THE NEXT TROUGH.
THE NAM TENDED TO DO BETTER THAN THE REST OF THE OUTPUT. THE NAM
LOOKED TO BE DOING A LITTLE BETTER ON THE SURFACE WIND AND
PRESSURE FIELD. THE GFS...NAM AND SREF WERE DOING A LITTLE BETTER
THAN THE REST OF THE OUTPUT ON THE LOW LEVEL THERMAL FIELD.
TODAY/TONIGHT...STORM SYSTEM THAT BROUGHT A LOT OF
PRECIPITATION... MOSTLY RAIN...TO THE EASTERN PORTION OF OUR AREA
HAS MOVED OFF TO THE EAST. TEMPORARY RIDGING ALOFT AND DRY
CONDITIONS WILL RETURN TO THE AREA THROUGH THE EVENING. FROM
TRENDS AND REPORTS THE EVENING SHIFT SAW/RECEIVED...IT LOOKS LIKE
LITTLE SNOW OCCURRED IN OUR AREA BUT WE WILL NOT KNOW FOR SURE
UNTIL MORNING COOPS START COMING IN AND SATELLITE CAN SEE WHERE IF
ANY SNOW OCCURRED. AS A RESULT DO NOT THINK ANY SNOWCOVER WILL
AFFECT TODAYS HIGH TEMPERATURES. DID RAISE HIGH TEMPERATURES
ESPECIALLY IN THE WESTERN PORTION OF THE AREA.
THEN AFTER MIDNIGHT...THE NEXT SYSTEM NOW DEVELOPING OVER THE
WESTERN PORTION OF THE COUNTRY WILL BEGIN AFFECTING THE AREA. 120
TO 230 METER 700 TO 500 MB HEIGHT FALLS WERE SEEN WITH THIS
SYSTEM. THERE IS A RATHER STRONG PV ANOMALY ASSOCIATED WITH THIS
SYSTEM. SO STRONG LIFT DOES NOT LOOK TO BE A PROBLEM. HOWEVER THE
PROBLEM WILL BE THE AMOUNT OF THIS SYSTEM WILL HAVE TO WORK WITH.
BY LATE IN THE NIGHT PER FORECAST SOUNDINGS THAT THE FAR NORTHWEST
CORNER WILL BE THE ONLY PLACE WHERE A SWITCHOVER TO SNOW WILL OCCUR.
OVER THE REMAINDER OF THE AREA THE MOISTURE WILL BE SHALLOW WITH NO
ICE IN THE COLUMN. SO FOR THE REST OF THE AREA THERE WILL BE
FREEZING DRIZZLE AND FOG.
TUESDAY/TUESDAY NIGHT...MODEL GUIDANCE IS STILL CONSISTENT WHERE
THEY TAKE THE MID LEVEL CIRCULATION AND PLACE THE QPF. MAJORITY OF
THE GUIDANCE SHOWING THE BRUNT OF THE LIFT WITH THIS SYSTEM
ARRIVING IN THE MORNING WITH THE GFS BEING THE OUTLIER AND THE
FASTEST SOLUTION. SO KEPT THE HIGHEST POPS IN THE NORTHWEST CORNER
PER THE PREVIOUS FORECAST WITH DECREASING POPS FURTHER SOUTH.
CONSIDERING THE POSITION OF THE UPPER LOW AND FORECAST SOUNDINGS THE
NORTHWEST QUADRANT WILL SEE A COMPLETE CHANGEOVER TO SNOW AND WILL
HAVE THE MOST SNOW. RATHER STRONG WINDS WILL ACCOMPANY THE SYSTEM
AND SHOULD CAUSE BLOWING SNOW. CONSIDERING THE SNOW AND BLOWING SNOW
POSSIBILITY AND THE POSSIBILITY OF LIGHT FREEZING PRECIPITATION...A
PORTION OF THE FORECAST AREA WILL PROBABLY NEED A WINTER WEATHER
ADVISORY. WILL LET THE DAY SHIFT MAKE THE CALL ON THIS SINCE IT
IS A LATE SECOND PERIOD EVENT. HOWEVER WILL HIT THIS HARD IN THE
HWO. HIGH TEMPERATURES WILL BE MUCH COLDER. IF CURRENT TRENDS ARE
CORRECT TEMPERATURES WILL BEGIN FALLING LATE IN THE MORNING.
THE MID LEVEL CIRCULATION WILL BE NORTH OF THE AREA AT THE BEGINNING
OF THE NIGHT PERIOD WITH ONLY A SLIGHT CHANCE OF LIGHT SNOW
LINGERING THROUGH THE EVENING.
WEDNESDAY/WEDNESDAY NIGHT...DRY CONDITIONS ARE EXPECTED.
TEMPERATURES WILL REMAIN COLD WITH MEAN TROUGH STILL OVER THE AREA.
ONLY MADE SLIGHT ADJUSTMENTS TO THE HIGH TEMPERATURES BUT DEPENDING
HOW MUCH SNOW FALLS AND WHERE IT FALLS...FURTHER ADJUSTMENTS WILL BE
NEEDED.
.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 337 AM MST MON DEC 14 2015
THE PERIOD WILL BE DRY. DRY SOUTHWEST FLOW WILL PERSIST OVER THE
AREA BEHIND THE UPPER LEVEL TROUGH FROM EARLIER IN THE WEEK. ON
THURSDAY A WEAK SHORT WAVE TROUGH WILL MOVE THROUGH THE LARGER
SCALE FEATURE AND OVER THE AREA. HOWEVER THE ENVIRONMENT WILL BE
TOO DRY FOR ANYTHING BEYOND CLOUDS DEVELOPING. A LONG WAVE RIDGE
WILL BUILD OVER THE AREA TOWARD THE END OF THE WEEK. WARMER AIR
WILL ACCOMPANY THE RIDGE. HIGHS WILL BE AROUND TEN DEGREES ABOVE
NORMAL FOR THE WEEKEND.
SUNDAY NIGHT A COLD FRONT WILL MOVE THROUGH THE AREA AHEAD OF THE
NEXT SHORT WAVE TROUGH...BRINGING MORE SEASONAL TEMPERATURES WITH
IT. THE PRECEDING SHORT WAVE TROUGH WILL NOT PRODUCE MORE THAN
CLOUDS DUE TO THE MOISTURE ACCOMPANYING IT BEING WELL SOUTH OVER THE
SOUTHERN PLAINS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1016 AM MST MON DEC 14 2015
QUIET TAF PERIOD WITHIN THE NEXT 6 HOURS...BUT AN APPROACHING
WINTER STORM WILL BRING A VARIETY OF WEATHER CONDITIONS FOR BOTH
KGLD AND KMCK.
AREAS OF FOG AND FREEZING DRIZZLE WILL MOVE ACROSS BOTH TERMINALS
STARTING AFTER 3Z TONIGHT. FREEZING PRECIPITATION WILL TURN OVER
TO SNOW AT KMCK AFTER 12Z...BUT NOT CONFIDENT AT THIS POINT THAT
PRECIPITATION WILL TURN TO SNOW AT KGLD. AT THIS TIME...LEFT THE
MENTION OF FREEZING PRECIP OUT OF THE TAF ITSELF DUE TO
UNCERTAINTY. THE GFSLAMP GUIDANCE SEEMED TO HAVE THE BEST HANDLE
ON THE CURRENT SITUATION WITH OVERCAST CLOUD COVER OVER KMCK...SO
THE TAF REFLECTS SNOW TIMING AND VISIBILITY TREND FOR KMCK.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...BULLER
LONG TERM...JTL
AVIATION...MK
Hazardous weather outlook, Dec 14, 4:00 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
400 AM MST MON DEC 14 2015
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
400 AM MST MON DEC 14 2015 /500 AM CST MON DEC 14 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT...
LIGHT SNOW WILL BE POSSIBLE LATE TONIGHT OVER YUMA COUNTY WITH
PATCHY FOG AND FREEZING DRIZZLE EXPECTED OVER THE REST OF THE
AREA. REDUCED VISIBILITIES AND SLICK ROADWAYS ARE EXPECTED AFTER
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
PATCHY FREEZING FOG AND DRIZZLE WILL CONTINUE TUESDAY MORNING.
ALSO DURING THE MORNING...LIGHT TO MODERATE SNOW WILL SPREAD
ACROSS WESTERN AND MAINLY NORTHERN LOCATIONS AND CONTINUE INTO THE
EVENING HOURS. GUSTY NORTHWEST WINDS WILL DEVELOP DURING THE DAY
AND MAY LEAD TO AREAS OF REDUCED VISIBILITY DUE TO BLOWING SNOW.
ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE WITH THE HIGHEST
AMOUNTS ALONG AND NORTH OF HIGHWAY 36.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.
Winter Weather, Yuma County
- When
- December 14, 11:15 AM MST to December 15, 12:00 PM MST
- Where
- Yuma County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Road department in Yuma reported area roads are a sheet of ice.
Winter Weather, Kit Carson County
- When
- December 14, 11:30 PM MST to December 15, 12:15 PM MST
- Where
- Kit Carson County forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Icy road conditions led to rollovers occurring 2.5 E of Flagler, 1 W of Stratton, and 9 E of Burlington on I-70. Total ice accumulation was reported to be 0.20 at Burlington.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Illinois, December 14, 2015$40,000 · 70 kt wind · 1 event
- Winter Storm in Wyoming, December 14 to 15, 201528 events
- Winter Storm and Heavy Snow in Colorado, December 14 to 16, 201519 events
- Winter Storm and Winter Weather in Colorado, December 14 to 15, 201516 events
- Winter Storm in Montana, December 14 to 15, 201515 events
- Damaging Winds in Michigan, December 14, 201552 kt wind · 7 events
- Winter Storm and Heavy Snow in Utah, December 14 to 15, 20156 events
- Heavy Snow and High Wind in New Mexico, December 14 to 15, 201551 kt wind · 6 events
- Heavy Snow in Arizona, December 14, 20155 events
- Winter Storm in Wyoming, December 14 to 16, 20154 events
- Ice Storm in Kansas, December 14 to 15, 20154 events
- Winter Weather in Nebraska, December 14, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607028, 607022.